Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Detroit, MI

July 18, 2011Genesee County, Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 18, 2011, 3:27 PM EDT for Genesee County, Oakland County, Michigan. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2011, 3:27 PM EDT (19:27 UTC)
Expired
Jul 18, 2011, 4:30 PM EDT
In force
63 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Genesee County, MI, Oakland County, MI

The radar

The Detroit radar (KDTX), 12 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:34 PM EDTTSTM WND DMGHolly, MITWO TREES BLOWN DOWN.
Jul 18, 3:45 PM EDTTSTM WND DMG1 Ese White Lake, MITREE DOWN ON TEGGERDINE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS53 KDTX 181927
SVRDTX
MIC049-125-182030-
/O.NEW.KDTX.SV.W.0089.110718T1927Z-110718T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
327 PM EDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GENESEE COUNTY IN SOUTHEAST MICHIGAN...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 430 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LINDEN...OR NEAR FENTON...AND MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLY AROUND 335 PM EDT.
  HOLLY STATE RECREATION AREA AND ROSE CENTER AROUND 340 PM EDT.
  DAVISBURG AROUND 345 PM EDT.
  WHITE LAKE AROUND 350 PM EDT.
  CLARKSTON AROUND 355 PM EDT.
  WATERFORD AROUND 400 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WEST BLOOMFIELD...    TROY...               SWARTZ CREEK...
  SOUTHFIELD...         SOUTH LYON...         ROYAL OAK...
  ROCHESTER...          PONTIAC...            OXFORD...
  ORTONVILLE...         NOVI...               MILFORD...
  LINDEN...             HOLLY...              GRAND BLANC...
  GOODRICH...           GAINES...             FENTON...
  CLARKSTON...          BURTON...             BIRMINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4300 8346 4287 8345 4289 8310 4245 8309
      4244 8365 4278 8369 4278 8392 4300 8393
TIME...MOT...LOC 1927Z 300DEG 34KT 4284 8373
WIND...HAIL 60MPH 1.00IN

$$

SF/JVC
4 follow-up statements
233 
WWUS53 KDTX 181943
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
343 PM EDT MON JUL 18 2011

MIC049-125-182030-
/O.CON.KDTX.SV.W.0089.000000T0000Z-110718T2030Z/
GENESEE MI-OAKLAND MI-
343 PM EDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OAKLAND AND
SOUTHEASTERN GENESEE COUNTIES UNTIL 430 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR HOLLY...MOVING SOUTHEAST AT
40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE LAKE AROUND 350 PM EDT.
  CLARKSTON AROUND 355 PM EDT.
  WATERFORD AROUND 400 PM EDT.
  PONTIAC AND SYLVAN LAKE AROUND 405 PM EDT.
  AUBURN HILLS AROUND 410 PM EDT.
  BLOOMFIELD HILLS AND BIRMINGHAM AROUND 415 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WEST BLOOMFIELD...    TROY...               SOUTHFIELD...
  SOUTH LYON...         ROYAL OAK...          ROCHESTER...
  PONTIAC...            OXFORD...             ORTONVILLE...
  NOVI...               MILFORD...            HOLLY...
  GRAND BLANC...        GOODRICH...           FENTON...
  CLARKSTON...          BIRMINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4244 8365 4278 8369 4279 8374 4298 8368
      4293 8346 4287 8345 4289 8310 4245 8309
TIME...MOT...LOC 1943Z 300DEG 34KT 4276 8356
WIND...HAIL 70MPH 0.75IN

$$

SF/JVC
115 
WWUS53 KDTX 181959
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT MON JUL 18 2011

MIC049-125-182030-
/O.CON.KDTX.SV.W.0089.000000T0000Z-110718T2030Z/
GENESEE MI-OAKLAND MI-
359 PM EDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OAKLAND AND
SOUTHEASTERN GENESEE COUNTIES UNTIL 430 PM EDT...

AT 357 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OXFORD TO NOVI...
MOVING SOUTHEAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

IN ADDITION...AT 334PM WIND DAMAGE WAS REPORTED IN HOLLY WITH THESE 
STORMS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKEVILLE AND LEONARD AROUND 405 PM EDT.
  FARMINGTON HILLS AND AUBURN HILLS AROUND 410 PM EDT.
  ROCHESTER HILLS AND FRANKLIN AROUND 415 PM EDT.
  LATHRUP VILLAGE AND BEVERLY HILLS AROUND 420 PM EDT.
  MADISON HEIGHTS AND OAK PARK AROUND 425 PM EDT.
  HAZEL PARK AND FERNDALE AROUND 430 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WEST BLOOMFIELD...    TROY...               SOUTHFIELD...
  SOUTH LYON...         ROYAL OAK...          ROCHESTER...
  PONTIAC...            OXFORD...             ORTONVILLE...
  NOVI...               MILFORD...            HOLLY...
  GRAND BLANC...        GOODRICH...           FENTON...
  CLARKSTON...          BIRMINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4244 8365 4278 8369 4279 8374 4298 8368
      4293 8346 4287 8345 4289 8310 4245 8309
TIME...MOT...LOC 1959Z 300DEG 34KT 4282 8328 4252 8352
WIND...HAIL 70MPH 0.75IN

$$

KURIMSKI
192 
WWUS53 KDTX 182009
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
409 PM EDT MON JUL 18 2011

MIC049-182019-
/O.CAN.KDTX.SV.W.0089.000000T0000Z-110718T2030Z/
GENESEE MI-
409 PM EDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GENESEE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4244 8365 4276 8369 4287 8356 4287 8345
      4289 8310 4245 8309
TIME...MOT...LOC 2009Z 300DEG 34KT 4277 8317 4247 8342

$$

MIC125-182030-
/O.CON.KDTX.SV.W.0089.000000T0000Z-110718T2030Z/
OAKLAND MI-
409 PM EDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OAKLAND COUNTY
UNTIL 430 PM EDT...

AT 401 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OXFORD TO NOVI...
MOVING SOUTHEAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCHESTER HILLS AND FRANKLIN AROUND 415 PM EDT.
  LATHRUP VILLAGE AND BEVERLY HILLS AROUND 420 PM EDT.
  OAK PARK AND HUNTINGTON WOODS AROUND 425 PM EDT.
  HAZEL PARK AND MADISON HEIGHTS AROUND 430 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WEST BLOOMFIELD...    TROY...               SOUTHFIELD...
  SOUTH LYON...         ROYAL OAK...          ROCHESTER...
  PONTIAC...            OXFORD...             ORTONVILLE...
  NOVI...               MILFORD...            HOLLY...
  CLARKSTON...          BIRMINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4244 8365 4276 8369 4287 8356 4287 8345
      4289 8310 4245 8309
TIME...MOT...LOC 2009Z 300DEG 34KT 4277 8317 4247 8342
WIND...HAIL 60MPH 0.75IN

$$

SF/JVC
027 
WWUS53 KDTX 182029
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT MON JUL 18 2011

MIC125-182039-
/O.EXP.KDTX.SV.W.0089.000000T0000Z-110718T2030Z/
OAKLAND MI-
429 PM EDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR OAKLAND COUNTY WILL EXPIRE AT
430 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 4244 8365 4276 8369 4287 8356 4287 8345
      4289 8310 4245 8309
TIME...MOT...LOC 2029Z 300DEG 34KT 4267 8295 4237 8320

$$

SF/JVC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:18 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 1:18 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
118 PM EDT MON JUL 18 2011

.AVIATION...

//DISCUSSION...

HOT AND HUMID CONDITIONS REMAIN IN PLACE ACROSS SOUTHEAST MICHIGAN
THROUGH THIS AFTERNOON AND TONIGHT. THIS WILL PROVIDE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND
EVENING HOURS. A LINE OF THUNDERSTORMS IS CURRENTLY DEVELOPING
ACROSS CENTRAL LOWER MICHIGAN WITH THE LINE BEGINNING TO BUILD
SOUTHWARD AS IT PROGRESSES EAST-SOUTHEASTWARD. EXPECTING THE
THUNDERSTORMS TO REACH MBS BETWEEN 19Z AND 21Z. HAVE INCLUDED A TEMPO
FOR THUNDERSTORMS AT ALL TAF SITES...HOWEVER UNCERTAINTY REMAINS AS
TO WHETHER THUNDERSTORMS WILL ACTUALLY REACH DTW AND DET. BESIDES
THE CHANCE OF THUNDERSTORMS THROUGH THIS AFTERNOON...CONDITIONS WILL
REMAIN IN VFR WITH SOME LIGHT FOG DEVELOPING EARLY TUESDAY MORNING.
WEST-SOUTHWEST WINDS WILL GRADUALLY CHANGE TO THE NORTH-NORTHEAST BY
MID TUESDAY AND REMAIN ON THE LIGHT SIDE /5 KNOTS OR LESS/.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THE OCCURRENCE OF THUNDERSTORMS THIS
AFTERNOON...BUT LOW CONFIDENCE IN THE SPECIFIC TIMING AND COVERAGE.

* HIGH CONFIDENCE THAT CEILINGS WILL DROP BELOW 5000 FT IF A
THUNDERSTORM DEVELOPS.

&&

.PREV DISCUSSION...ISSUED 1240 PM EDT MON JUL 18 2011

UPDATE...

TEMPERATURES TODAY WILL BE ABOVE 90 DEGREES WITH HEAT INDICES
THAT ARE EXPECTED TO BE AROUND 100 DEGREES THROUGHOUT SOUTHEAST MICHIGAN.
THIS WILL GENERALLY BE THE SECOND CONSECUTIVE DAY WITH HIGH
TEMPERATURES ABOVE 90 DEGREES WITH THE SAME CONDITIONS EXPECTED ON
TUESDAY. THEREFORE...A HEAT ADVISORY WILL BE ISSUED FOR SOUTHEAST
MICHIGAN THROUGH TUESDAY.

CURRENTLY WATCHING A LINE OF THUNDERSTORMS TRACK ACROSS CENTRAL
LOWER MICHIGAN. THERE IS CONTINUING BUILDING OF THE LINE OF
THUNDERSTORMS TO THE SOUTH AND IT APPEARS THESE THUNDERSTORMS WILL
REACH OUR CWA THIS AFTERNOON. UPDATED POPS AND WEATHER TO ALLOW FOR THESE
THUNDERSTORMS TO TRACK ACROSS OUR NORTHERN CWA THIS AFTERNOON.
WILL CONTINUE TO MONITOR THE PROGRESS OF ADDITIONAL DEVELOPMENT
THROUGH THIS AFTERNOON.

PREV DISCUSSION...ISSUED 416 AM EDT MON JUL 18 2011

SHORT TERM...TODAY

WEAKENING LINEAR CONVECTIVE COMPLEX LARGELY SUSTAINED THROUGH
PERSISTENT COLD POOL MECHANICS...WEAK THETA-E ADVECTION AND A
DIMINISHING BUT STILL SUFFICIENT INSTABILITY FIELD NOW ON THE
DOORSTEP OF SOUTHEAST MICHIGAN.  LEAD CONVECTIVE LINE AND TRAILING
STRATIFORM WILL QUICKLY SWEEP ACROSS THE REGION PRIOR TO 12Z...WITH
GUSTY WINDS ACCOMPANYING THE STRONGEST CELLS.  THE RAPID
SOUTHEASTWARD TRANSLATION OF THIS MCS IS ANYWHERE FROM A COUPLE TO
6 HOURS FASTER THAN THE ARRAY OF SHORT TERM MODEL GUIDANCE WOULD
SUGGEST.  THE NET EFFECT OF THIS TIMING ADJUSTMENT WILL BE IN
PROVIDING A MORE PROGRESSIVE CLEARING TREND OF THE REMNANT MID CLOUD
DEBRIS THIS MORNING AND SUBSEQUENTLY ALLOWING FOR MORE INSOLATION
EARLY ON UNDER BRIEF POST-SYSTEM SUBSIDENCE.  GIVEN AN OTHERWISE
SIMILAR LOOKING THERMAL FIELD AS NOTED YESTERDAY...THIS SUPPORTS A
SLIGHT BUMP UPWARD IN PROJECTED HIGHS...WITH READINGS GENERALLY
FALLING WITHIN THE 90-94F RANGE.

CONVECTIVE PROSPECTS INTO THE AFTERNOON REMAIN A CHALLENGE...AS A
WELL DEFINED FORCING MECHANISM REMAINS ELUSIVE...BUT SEVERAL FACTORS
STILL EXIST THAT LEND SUPPORT FOR A POTENTIALLY ACTIVE AFTERNOON/
EVENING PERIOD.  UPPER HEIGHTS WILL DIP SLIGHTLY IN RESPONSE TO
STRONGER MID LEVEL ENERGY STREAMING INTO NEW ENGLAND...ALLOWING A
WEAK FRONTAL BOUNDARY TO SAG SOUTH ACROSS THE LOWER PENINSULA
THROUGH THE DAY.  A STRONGER MID LEVEL JET STREAK EMBEDDED ON THE
SOUTHWEST EDGE OF THE MAIN NORTHWESTERLIES RESIDING TO THE NORTH
WILL ALSO ARRIVE COINCIDENT WITH PEAK HEATING.  THIS JETLET MAY
ANCHOR ANOTHER LOW AMPLITUDE WAVE...WITH UPSTREAM ANALYSIS OF WATER
VAPOR AND UPPER AIR DATA SUGGESTING A WAVE NOW OVER MINNESOTA MAY BE
ONE TO MONITOR.  IN ADDITION...A PLUME OF HIGHER THETA-E AIR
EXISTING AT THE 850-700 MB LEVEL WILL EASE EASTWARD INTO THE REGION
WITH TIME THROUGH THE DAY.  GIVEN THE MOIST/UNSTABLE RESIDENT
ENVIRONMENT...ALMOST ANY DEGREE OF FORCED ASCENT WILL ALLOW THIS
AIRMASS TO CONVECT.  THIS CERTAINLY SUPPORTS THE GOING CHANCE POPS
AREAWIDE FOR THE PERIOD.  MID LEVEL CAPPING IS A CONCERN FOR
CONVECTIVE CHANCES SHOULD THE ASSISTED ASCENT FAIL TO MATERIALIZE
LOCALLY...AN INDICATION THAT CONVECTIVE CHANCES REMAIN CONDITIONAL.
SHOULD CONVECTION EVOLVE...A GOOD INVERTED-V SOUNDING STRUCTURE WITH
A RESPECTABLE 40 KNOTS OF UNIDIRECTIONAL MID LEVEL FLOW WILL BRING
THE THREAT FOR DAMAGING WINDS.

LONG TERM...TONIGHT THROUGH NEXT SUNDAY

THUNDERSTORM CHANCES WILL DIMINISH INTO TONIGHT AS THE FRONT MOVES
THROUGH AND PUSHES THE INSTABILITY AXIS SOUTH OF THE STATE.
DEWPOINTS WILL FALL BACK TO MORE COMFORTABLE LEVELS IN THE MID AND
UPPER 60S ACROSS THE SAGINAW VALLEY AND THUMB REGIONS WITH SOME
UNCERTAINTY REGARDING HOW FAR DEWPOINTS WILL FALL FOR DETROIT AND
LOCATIONS SOUTH AS THE FRONT STARTS TO STALL OUT. THE LIGHT
NORTHERLY FLOW ASSOCIATED WITH HIGH PRESSURE BUILDING SOUTH OUT OF
CANADA WILL BRING MINOR RELIEF TO LOCATIONS DOWNWIND OF LAKE HURON
ON TUESDAY WITH HEAT INDICES RANGING FROM THE UPPER 80S NEAR THE
LAKE...WHILE LOCATIONS CLOSER TO THE STATE LINE REMAIN IN THE MID
90S.

THE HEAT WILL REMAIN THE MAIN STORY THROUGH THE DURATION OF THE WEEK
AS THE RIDGE AXIS BUILDS BACK OVER THE GREAT LAKES REGION ON
WEDNESDAY. THIS OCCURS AS THE UPPER LOW OFF THE WEST COAST OPENS UP
SENDING A TROUGH AROUND THE TOP OF THE RIDGE. ASSOCIATED SURFACE LOW
WILL TRACK ALONG THE US/CANADIAN BORDER ON WEDNESDAY...THEN NORTH OF
THE GREAT LAKES AS IT FILLS ON THURSDAY. SOUTHWESTERLY FLOW WILL
INCREASE FROM WEDNESDAY INTO THURSDAY WITH TEMPERATURES STEADILY
CREEPING BACK UP. GEM AND ECMWF BOTH PLACE THE 850MB THERMAL RIDGE
OVERHEAD ON THURSDAY WITH TEMPERATURES NEAR 25C. ALTHOUGH WE MAY NOT
BE ABLE TO FULLY MIX TO 850MB...TEMPERATURES IN THE MID 90S MAY BE A
CONSERVATIVE FORECAST. CAN NOT FULLY RULE OUT CONVECTION ON THURSDAY
OR CLOUD DEBRIS THAT COULD LIMIT INSOLATION...BUT AT THIS TIME
PREFER THE ECMWF/GEM SOLUTIONS THAT SHOW THE MORE FAVORABLE FORCING
LOCATED NORTH OF THE LAKES WHILE THE LOWER MICHIGAN LARGELY REMAINS
CAPPED. A TRAILING FRONTAL BOUNDARY WILL TRY TO PUSH SOUTH INTO THE
REGION BEHIND THIS LOW ON THURSDAY NIGHT AND HAVE ADDED A SLIGHT
CHANCE OF A THUNDERSTORM TO THE FORECAST FOR THURSDAY NIGHT/FRIDAY.
CONFIDENCE IN THIS OCCURRENCE AND ESPECIALLY TIMING WILL BE LOW AND
WILL BE IMPACTED BY DAILY CONVECTIVE TRENDS.

HEAT INDICES ON WEDNESDAY AND THURSDAY ARE EXPECTED TO BE NEAR OR
ABOVE 100 DEGREES AND HEAT ADVISORIES WILL LIKELY BE NEEDED.
COMPOUNDING THE EFFECT OF THE HEAT IS THE FACT THAT HEAT INDICES
WILL HAVE BEEN ABOVE 90 DEGREES FOR SEVERAL CONSECUTIVE DAYS BEFORE
APPROACHING THE 100 DEGREE MARK BY MID-WEEK...PLACING AN INCREASED
STRESS ON PEOPLE. HUMIDITY WILL CREEP UP ON THURSDAY AS THE FRONTAL
BOUNDARY SAGS SOUTH AND THURSDAY NIGHT WILL BE PARTICULARLY MUGGY.
EXTENDED MODELS SHOW THE HEAT FINALLY BREAKING BY EARLY NEXT WEEK
AS AN UPPER LEVEL TROUGH DROPS INTO THE GREAT LAKES REGION.

CLIMATE...

A PROLONGED STRETCH OF 90+ DEGREES DAYS IS EXPECTED THIS WEEK. THE
GOING FORECAST HAS TEMPERATURES AT OR ABOVE 90 DEGREES AT OUR TWO
PRIMARY CLIMATE STATIONS...DETROIT AND FLINT...FOR THE NEXT 7 DAYS.
GIVEN THAT BOTH SITES HIT 90 DEGREES ON JULY 17 AND FLINT ALSO HIT
90 DEGREES ON JULY 16...THIS WOULD MAKE FOR AN IMPRESSIVE STRETCH OF
VERY HIGH TEMPERATURES. IN FACT...DETROIT HAS ONLY HAD AN 8 DAY
STRETCH OF 90+ DEGREE TEMPERATURES SIX TIMES IN ITS RECORDS...WITH
THE MOST RECENT OCCURRING BETWEEN JULY 18-25, 1987. OF COURSE
CONVECTION TODAY OR LATER THIS WEEK COULD PREVENT TEMPERATURES FROM
HITTING 90...BUT MICHIGAN RESIDENTS SHOULD BRACE FOR AN EXTENDED
STRETCH OF HIGH HEAT.

MARINE...

GOOD MARINE CONDITIONS WILL EXIST AGAIN TODAY AS THE CENTRAL GREAT
LAKES.  THERE IS THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A SLOW MOVING FRONT SAGS SOUTH ACROSS THE REGION.  SOME
OF THESE STORMS COULD BE SEVERE...ESPECIALLY FROM SOUTHERN LAKE
HURON TO LAKE ERIE.  HIGH PRESSURE BUILDING IN BEHIND THIS FRONT
WILL KEEP MARINE CONDITIONS FAVORABLE FOR TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 AM WEDNESDAY.

LAKE HURON...
     HEAT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO HARBOR
     BEACH...UNTIL 8 AM WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....RK
UPDATE.......RK
SHORT TERM...MR
LONG TERM....KEC
MARINE.......MR
CLIMATE......KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 18, 1:05 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
105 PM EDT MON JUL 18 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-191715-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
105 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT ACROSS SOUTHEASTERN MICHIGAN TODAY
AND TONIGHT. PLEASE REFER TO THE LATEST FORECASTS AND NPWDTX FOR
MORE INFORMATION.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. THE
POTENTIAL EXISTS FOR STORMS TO BECOME SEVERE DURING THE AFTERNOON
AND EVENING HOURS AS THE AIRMASS BECOMES INCREASINGLY HOT AND
UNSTABLE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WINDS
TO 70 MPH...QUARTER SIZE HAIL AND HEAVY DOWNPOURS. STORM MOTION
WILL BE TO THE SOUTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT ACROSS SOUTHEASTERN MICHIGAN TUESDAY.
PLEASE REFER TO THE LATEST FORECASTS AND NPWDTX FOR MORE
INFORMATION.

AN EXTENDED STRETCH OF HOT AND HUMID WEATHER IS EXPECTED ACROSS
SOUTHEASTERN MICHIGAN THIS WEEK. THE HOTTEST OF THE WEATHER IS
EXPECTED FOR WEDNESDAY AND THURSDAY. ADDITIONAL HEAT HEADLINES MAY
BE NEEDED FOR THE MIDDLE TO END OF THE WEEK.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-191715-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
105 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. THE
POTENTIAL EXISTS FOR STORMS TO BECOME SEVERE DURING THE AFTERNOON
AND EVENING HOURS AS THE AIRMASS BECOMES INCREASINGLY HOT AND
UNSTABLE. THE STRONGEST STORMS WILL BE FOCUSED FROM SOUTHERN LAKE
HURON TO LAKE ERIE AND WILL BE CAPABLE OF PRODUCING WINDS IN
EXCESS OF 55 KNOTS...QUARTER SIZE HAIL AND HEAVY DOWNPOURS. STORM
MOTION WILL BE TO THE SOUTHEAST AT 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 18, 2:15 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 PM EDT MON JUL 18 2011

MIZ060-068-069-075-076-082-083-181900-
LENAWEE-LIVINGSTON-MONROE-OAKLAND-SHIAWASSEE-WASHTENAW-WAYNE-
215 PM EDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM
FOWLERVILLE TO MANCHESTER. A FEW OF THESE STORMS MAY BE STRONG AS
THEY MOVE EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* SCATTERED THUNDERSTORMS WILL BE NEAR...
  COHOCTAH AND CLINTON BY 225 PM EDT...
  OAK GROVE AND TECUMSEH BY 230 PM EDT...
  DEXTER BY 235 PM EDT...
  BLISSFIELD BY 240 PM EDT...
  BRITTON AND HAMBURG BY 245 PM EDT...
  DEERFIELD AND SALINE BY 250 PM EDT...
  OTTAWA LAKE AND WHITMORE LAKE BY 255 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SF/JVC
Special weather statement, Jul 18, 2:58 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EDT MON JUL 18 2011

MIZ068-182000-
LIVINGSTON-
258 PM EDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF FOWLERVILLE...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HOWELL BY 310 PM EDT...
  BRIGHTON BY 325 PM EDT...
  HARTLAND BY 330 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SF/JVC
Special weather statement, Jul 18, 3:12 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
312 PM EDT MON JUL 18 2011

MIZ061-181945-
GENESEE-
312 PM EDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF FLUSHING...MOVING SOUTHEAST
AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LINDEN BY 320 PM EDT...
  GRAND BLANC AND FENTON BY 330 PM EDT...
  GOODRICH BY 340 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SF/JVC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:26 AM EDTSpecial Marine WarningDTX84 min
Jul 18, 2:49 AM EDTSpecial Marine WarningDTX86 min
Jul 18, 12:48 PM EDTHeat AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more39 hr
Jul 18, 2:42 PM EDTSevere Thunderstorm WarningDTXWashtenaw63 min
Jul 18, 3:02 PM EDTSevere Thunderstorm WarningDTXLenawee, Monroe73 min
Jul 18, 3:03 PM EDTSevere Thunderstorm WarningDTXLivingston57 min
Jul 18, 3:07 PM EDTSpecial Marine WarningDTX69 min
Jul 18, 3:50 PM EDTSpecial Marine WarningDTX71 min
Jul 18, 4:21 PM EDTExcessive Heat WatchDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more36 hr
Jul 18, 6:04 PM EDTSevere Thunderstorm WarningDTXLivingston, Shiawassee69 min
Jul 18, 6:36 PM EDTSevere Thunderstorm WarningDTXWashtenaw52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.